Alert archive / Washington / Gale Warnings in 2011

Gale Warning 89, NWS Seattle, WA

October 10, 2011

NWS Seattle, WA issued this gale warning at Oct 10, 2011, 10:31 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2011, 10:31 PM PDT (05:31 UTC)
Expired
Oct 11, 2011, 5:00 AM PDT
In force
6 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

978 
WHUS76 KSEW 110531
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1031 PM PDT MON OCT 10 2011

PZZ130-111200-
/O.UPG.KSEW.SC.Y.0833.000000T0000Z-111012T1200Z/
/O.NEW.KSEW.GL.W.0089.111011T0531Z-111011T1200Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
1031 PM PDT MON OCT 10 2011

...GALE WARNING IN EFFECT UNTIL 5 AM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 5 AM PDT TUESDAY. THE SMALL
CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WIND...SOUTHWEST 25 TO 35 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ131>135-150-153-156-170-173-176-111345-
/O.CON.KSEW.SC.Y.0833.000000T0000Z-111012T1200Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
1031 PM PDT MON OCT 10 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT
WEDNESDAY...

* WIND...SOUTH TO SOUTHWEST 15 TO 30 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
596 
WHUS76 KSEW 110936
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
236 AM PDT TUE OCT 11 2011

PZZ130-111745-
/O.CON.KSEW.GL.W.0089.000000T0000Z-111011T1200Z/
/O.EXB.KSEW.SC.Y.0833.111011T1200Z-111012T1200Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
236 AM PDT TUE OCT 11 2011

...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM PDT EARLY THIS
MORNING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM PDT WEDNESDAY. 

* WIND...SOUTH 25 TO 35 KNOTS...EASING TO 15 TO 25 KNOTS THIS
  MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ110-111745-
/O.NEW.KSEW.RB.Y.0035.111011T1900Z-111012T0400Z/
GRAYS HARBOR BAR-
236 AM PDT TUE OCT 11 2011

...SMALL CRAFT ADVISORY FOR ROUGH BAR IN EFFECT FROM NOON TODAY
TO 9 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY FOR ROUGH BAR...WHICH IS IN EFFECT FROM NOON TODAY TO
9 PM PDT THIS EVENING. 

* SEAS...7 TO 9 FEET THIS MORNING...BUILDING TO 10 TO 12 FEET THIS
  AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS
WILL BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR ENTRANCES.

&&

$$

PZZ131>135-150-153-156-170-173-176-111745-
/O.CON.KSEW.SC.Y.0833.000000T0000Z-111012T1200Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
236 AM PDT TUE OCT 11 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT
WEDNESDAY...

* WIND...SOUTH TO SOUTHWEST 15 TO 30 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Oct 10, 9:58 PM PDT, 33 minutes earlier.

Area forecast discussion, Oct 10, 9:58 PM PDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
958 PM PDT MON OCT 10 2011

.SYNOPSIS...LOW PRESSURE ALOFT AND A STRONG JET OVER THE PACIFIC
NORTHWEST WILL CONTINUE BRINGING RAIN TO THE AREA THROUGH TUESDAY
NIGHT. THE HEAVIEST RAIN WILL OCCUR IN THE MOUNTAINS. WEAK HIGH
PRESSURE ALOFT WILL BUILD OVER THE REGION ON WEDNESDAY FOR THE
START OF A BRIEF DRYING TREND. ANOTHER WET PERIOD IS EXPECTED BY
THIS WEEKEND.

&&

.SHORT TERM...
SHOWER BANDS CONTINUED TO ROTATE INTO THE AREA AROUND AN UPPER LOW
OFF THE BRITISH COLUMBIA COAST. THE SHOWERS WERE BEING AIDED BY
A STRONG JET ROUGHLY DRAPED ACROSS THE OREGON AND WA BORDER. EXPECT
THIS JET TO SLOWLY LIFT N OVERNIGHT...THEREBY KEEPING THE SHOWERS
GOING. THE HEAVIEST PRECIP WILL OCCUR IN THE MOUNTAINS...ESPECIALLY
ON THE W FACING SLOPES...WHERE OROGRAPHIC ENHANCEMENT WILL RESULT IN
LOCALLY HEAVY RAIN AT TIMES OVERNIGHT.

MODELS INDICATED THAT THE JET WILL CONTINUE TO LIFT NWD TUE AND EVEN
MORE SO TUE NIGHT...THUS LOOK FOR SHOWERS TO SLOWLY DECREASE DURING
THE DAY TUE BUT ESPECIALLY TUE NIGHT WHEN THE BEST CHANCE OF PRECIP
WILL END UP OVER THE MOUNTAINS. ON WED...A FLAT UPPER RIDGE WILL BE
OVER THE REGION BUT HEIGHTS/THICKNESSES WILL NOT BE OVERLY HIGH AND
WITH RELATIVELY STRONG ONSHORE FLOW ACROSS THE CWA...EXPECT THE
THREAT OF SHOWERS TO LINGER OVER THE MOUNTAINS IN PARTICULAR.

SOME AMPLIFICATION OF THE SYNOPTIC SCALE FEATURES ARE ANTICIPATED
TO OCCUR WED NIGHT AND THU...PLACING THE CWA MORE UNDER THE
INFLUENCE OF AN UPPER RIDGE. THUS EXPECT DRY WEATHER BY THU. PLENTY
OF LOW LEVEL MOISTURE WILL LINGER IN THE LOWER ATMOSPHERE FOR AREAS
OF MORNING FOG ON THU.

.LONG TERM FROM THE PREV DISCUSSION...
THE PATTERN BECOMES MORE UNCERTAIN TOWARD THE END OF THE WEEK AND
THROUGH THE WEEKEND. HOWEVER...THE GFS/ECMWF ARE COMING INTO CLOSER
ALIGNMENT WITH THE IDEA OF A FLATTER RIDGE ON FRIDAY AND SOME
MOISTURE BEING EJECTED TOWARD THE AREA FROM A COUPLE OF SYSTEMS
OFFSHORE. MODELS AGREE THAT THE NRN BRANCH SYSTEM WILL DIG ACROSS
THE AREA SATURDAY BUT HOW MUCH MOISTURE AND ASSOCIATED SHOWER
ACTIVITY THIS SYSTEM WILL PRODUCE IS UP IN THE AIR. THERE IS SOME
TREND TOWARD NWLY FLOW SETTING UP BEHIND THE SYSTEM ON SUNDAY OR
MONDAY BUT MODELS HAVE VARIED FROM RUN TO RUN ON WHETHER ANY RAIN
BRUSHES THE AREA. WENT WITH A CLIMO BROAD BRUSH FORECAST INDICATING
A CHANCE OF SHOWERS FRIDAY INTO EARLY NEXT WEEK. MERCER

&&

.HYDROLOGY...
1-3 INCHES OF RAIN IS EXPECTED ON THE W FACING SLOPES OF THE
CASCADES AND OLYMPICS IN THE 24-HOUR PERIOD ENDING AT 5 PM PDT
TUE...WITH THE HEAVIEST AMOUNT FALLING ON THE OLYMPICS AND N
CASCADES. THERE COULD BE LOCALIZED AMOUNTS APPROACHING 3.5 INCHES
ON THE N CASCADES WHERE RAINFALL WILL PERSIST A BIT LONGER. THESE
AMOUNTS WILL CAUSE SOME RISES ON AREA RIVERS...POSSIBLY SHARP RISES
ON THE SMALLER STREAMS OR TRIBUTARIES. HOWEVER FLOODING IS NOT
EXPECTED THRU NEXT MON...AND APPEARED UNLIKELY BEYOND NEXT MON OUT
TO DAY 10. MERCER/05

&&

.AVIATION...MOIST WESTERLY FLOW ALOFT WILL CONTINUE TONIGHT AND
TUESDAY. AT THE SURFACE...MODERATE SOUTHERLY GRADIENTS WILL PREVAIL
IN THE WAKE OF A FRONTAL SYSTEM. AIR MASS MOIST AND SLIGHTLY
UNSTABLE.

KSEA...SOUTH WIND 10 TO 15 KNOTS. POSSIBLE GUSTS TO 20 KNOTS.

&&

.MARINE...SMALL CRAFT ADVISORY WINDS WILL PREVAIL MOST WATERS INTO
TUESDAY NIGHT...THEN GRADIENTS WILL RELAX. LOW END GALE FORCE WINDS
CANNOT BE COMPLETELY RULED OUT FOR THE COASTAL WATERS TONIGHT AND
TUESDAY MORNING BUT IT LOOKS LIKE WINDS WILL STAY A LITTLE BELOW
GALE FOR NOW.

A LONG PERIOD OF SOUTHWEST WINDS OVER THE OFFSHORE WATERS WILL
GENERATE HIGH SWELL BEGINNING TUESDAY NIGHT AND CONTINUING INTO
WEDNESDAY. CURRENTLY THE FORECAST IS FOR 16-18 FEET. WINDS FALL OFF
WEDNESDAY AND THE FLOW BECOMES OFFSHORE THURSDAY AND FRIDAY. THERE
COULD BE SMALL CRAFT ADVISORY EASTERLY WINDS AT THE WEST ENTRANCE
AND POSSIBLY THE NORTHERN INLAND WATERS LATER IN THE WEEK. SCHNEIDER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY UNTIL 5 AM PDT WEDNESDAY FOR ALL WATERS.

&&

WWW.WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 2:36 AM PDTSmall Craft Advisory for Rough BarSEW61 hr

Nearby

Gale Warnings in Washington, 2011Every gale warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.